Thyroid Cancer / Nodules & Hyperthyroidism Expert Forum
TSH Levels/Synthroid Dosage
About This Forum:

Questions in the Thyroid forum are answered by Mark Lupo, MD. Topics covered include Goiter, Graves Disease, Hyperthyroid, Parathyroid/Calcium Problems, Thyroid Cancer, Thyroid Nodules/Cysts, Thyroiditis, Thyroid & Pregnancy, Thyroid Stimulating Hormone (TSH), Thyroid Tests, and Thyroid Surgery.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

TSH Levels/Synthroid Dosage

Hi There....I've been treated for Hypo symptoms for about 9 mos w/little success on Synthroid as far as symptoms go.  My endo all along has told me wants my TSH levels at 1.0 or lower.  I'm really frustrated because my latest bloodwork showed my TSH at 1.8 and he's basically declared me cured.  I had to beg him for an increase in dosage and he told me to split a .75mcg tablet in half once a week in addition to my normal .75mcg dosage, so I'm essentially taking an average of .85mcg a day.  First of all, does this once a week increased dosage have a cumulative effect?  Secondly, shouldn't my dosage have been increased more if in fact the goal was to get to 1.0 or lower?  I'm quickly losing confidence in this doctor.  When I asked him why he wasn't increasing my dosage more, he said that I ran the risk of going "too high".  I went from a 2.3 to 1.8 on a .25mcg increase, so I'm not sure how another reasonable dosage increase would get me lower than the original "1.0 or lower" that we were looking for.  Do I need a new endo? Any advice is appreciated.
Related Discussions
97953_tn?1193367871
it does have a cummulative effect
there is little evidence that going from TSH of 1.8 to that of 0.5 is useful -- but I have seen it help in some cases.  Sounds like you are in good hands overall given the initial thoughts on TSH goal.
5 Comments
Blank
Avatar_n_tn
Sorry....the increase puts my dosage at around .80 mcg on average.  Math gets me every time!!!
Blank
Avatar_f_tn
9 months is not all that long for health to return to whatever normalcy it wants to go.  It takes time for the body to heal once your levels have been regulated and without a med./ dose change for a year.  Your probably didn't get sick over night, likewise your healing.
The extra dose will count in the cumulative dose.  I would agree with how your doctor is upping your dose and it is not all that unusual to dose in that manner.  I have alternated med. doses myself.
It is very wise to go with low med. dose changes and work from there in small increments as not to over (or under) shoot the goal level, which can cause a yoyo (up down up down) affect with levels and therefore cause your system to go on a roller coaster side with symptoms and levels.  Be patient and trust your doctor, after all s/he is the ones with the expensive education.
I have been in this for 10 years and my levels are not regulated as yet because I have been yo-yoing back and forth with med dose changes. My fault (I didn't know  then what I know now) for I begged my doctor (who is willing to work with me) and did not listen to him.  So now after 10 years I am suffering the consequences.  Don't be stubborn like me or it will take you
2-3 times longer to reach goal level and healing.  And that would be a waist of precious time!



Blank
Avatar_n_tn
mm
no, not everyone sees an endo....the one i did see in all my years (for my daughter) i didn't like her attitude. i currently use a FP and he is great to work with. have you thought about you may be one of the ones that cannot tolerate synthroid...not everyone can...some do great but others change and do better.
just an option.....
Blank
Avatar_n_tn
I had my thyroid removed on 8/1/06 due to numerous (non-cancerous) tumors throughout my thyroid.  My thyroid was very enlarged due to the tumors.  Since the surgery my synthroid doses have been as follows:  100, 112, 100 and I am currently on 88.  I feel very sad and depressed most of the time. I have gained about 15 pounds, I diet and exercise and cannot seem to lose any weight.  My heart seems to pound and my blood pressure has changed.  My blood pressure used to generally be 90 over 60 and when I was at the doctor this past week it was 120 over 62.  I am very tired all of the time.  My doctor also has me taking cytomel (25) once per day to help boost my energy.  I also take allegra and nasonex for allergies.  I take one low dose baby aspirin daily because I had a vein rupture in my leg about 1 1/2 years ago.  My doctor is testing my blood again (results not back yet) I think she thinks my synthroid is still too high.  The last several blood test showed an undetectable TSH level.  I am not supposed to return to the doctor again for 3 months.  What do I need to do to feel better and lose weight?
Blank
Continue discussion Blank
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank